By John K. Chen, Ph.D., Pharm.D., O.M.D., L.Ac.
January 5, 2001, CNN reported that a potentially harmful adulterant has been discovered in some herbal medicines that originate in Taiwan.
1. Background Regarding Aristolochic Acid
In the early 1990's, a weight loss clinic in Belgium was dispensing a weight
loss regimen that contained numerous drugs and two Chinese herbs. The drugs
used were fenfluramine (stimulant and appetite suppressant), diethylpropion
(stimulant), acetazolamide (urinary alkalizer), and belladonna (the deadly
nightshade). The herbs used were Stephania tetrandra (han fang ji) and
Magnolia officinalis (hou po). However, instead of using Stephania tetrandra
(han fang ji), the incorrect herb Aristolochia westlandi (guang fang ji) was
used. After ingesting this combination of drugs and herbs over a long period
of time, several illnesses were reported.(1,2)
In 1998 in United Kingdom, two illnesses were reported following years of
ingestion of herbs. Upon examination, it was found that there was a
dispensing error. Instead of using Clematis armandii (chuan mu tong), the
incorrect herb Aristolochia manshuriensis (guan mu tong) was used.(3)
Despite these errors, the exact cause of illness is still undetermined,
according to numerous authoritative sources. American Journal of Kidney
Diseases stated that "The exact nature of the nephrotoxin is still
speculative. (4)" European Agency for the Evaluation of Medicinal Products
stated that due to lack of data, "no final conclusion can be drawn concerning
the subchronic and chronic as well as reproductive toxicity of its
(aristolochia plants) ingredients.(5)" The New England Journal of Medicine
stated "The role of Chinese herbs (specifically, aristolochia species) as a
cause of renal failure and urothelial carcinoma is still a matter of
debate.(6)" Nonetheless, Belgium and United Kingdom have banned "Mu Tong"
and "Fang Ji," regardless of whether the correct species is used.
2. Current Regulatory Situation
While the FDA acknowledges that no illness has been reported in its Letter to
the Health Care Professional,(7) it has begun to take regulatory actions
against herbs that contain, may contain, or may be adulterated with
aristolochic acid. The list of single herbs implicated includes, but is not
limited to, aristolochia fangchi (guang fang ji), akebia (mu tong), asarum
(xi xin), clematis (chuan mu tong), clematis chinensis (wei ling xian), and
stephania (han fang ji). The list of herbal formulas implicated include any
formula that may include the single herbs listed above, including but not
limited to Ba Zheng San, Long Dan Xie Gan Tang, Dang Gui Si Ni Tang, and Xi
Yi Wan. This action will undoubtedly impact our practice.
We will continue to keep you informed of any new development. Please address
all questions and comments to Dr. John Chen at his email address:
John K. Chen, Ph.D., Pharm.D., O.M.D., L.Ac.
President, Evergreen Herbs & Medical Supplies
17431 E Gale Ave.
City of Industry, CA 91748
Tel: 626-810-5530 Fax: 626-810-5534
Website: www.evherb.com Email: firstname.lastname@example.org
Depierreux M, Van-Damme B, Vanden-Houte K, Vanherweghem JL. Pathological
aspects of a newly described nephropathy related to the prolonged use of
Chinese herbs. American Journal of Kidney Diseases, (1994 Aug) vol.
Vanherweghem JL, Depierreux M, Tielemans C, et al. Rapidly Progressive
interstitial fibrosis in young women: association with slimming regimen
including Chinese herbs. Lancet 1993; 341:387-91.
Lord GM, Tagore R, Cook T, Gower P, Pusey CD. Nephropathy caused by Chinese
herbs in the UK. The Lancet August 7, 1999; 354:481-482,494
American Journal of Kidney Diseases, (1994 Aug) vol. 24 (2):172-80)
Aristolochia Summary Report published by the European Agency for the
Evaluation of Medicinal Products Veterinary Medicines Evaluation Unit
The New England Journal of Medicine, (Volume 342, June 8, 2000, Number 23)
Letter to the Health Care Professionals published by the FDA on May 31, 2000